New Hampshire, 2021Flash Flood in New Hampshire, July 26, 2021
July 26, 2021 · NWS GYX · 1 event in 1 county or zone
A frontal system crossed into New England on the evening of the 25th sparking scattered showers and thunderstorms. An earlier warm front had moved through the region leaving 1/4 to 1/2 of rain in its wake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal system crossed into New England on the evening of the 25th sparking scattered showers and thunderstorms. An earlier warm front had moved through the region leaving 1/4 to 1/2 of rain in its wake. Later that night, two separate thunderstorms trained over the same area with an hour of each other near Lancaster. The high rainfall rates associated with these later storms produced localized flash flooding in Coos County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 26, 8:50 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 26, 8:50 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Gray ME
950 PM EDT Mon Jul 26 2021
.SYNOPSIS...
A warm and humid air mass will last through Tuesday before a
cold front moves through late in the day. This front will be
the first in a series that will bring cool and dry air into the
region through the end of the week and the weekend. Showers and
thunderstorms are possible with the front Tuesday night High
pressure will pass through on Wednesday, before another chance
of showers late Thursday with another frontal passage. High
pressure builds in for Saturday, with another front possible by
late Sunday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
945 PM Update... Adjusted PoPs some to better align the area of
higher PoPs to where showers and thunderstorms are currently
located. Although an isolated strong storm will remain a
possibility through around 04Z, the threat for severe weather is
very low and continuing to diminish as CIN continues to
increase over the area. Generally weighted the HRRR pretty
heavily for PoPs through the remainder of tonight as it has done
a decent job with the ongoing convection. Some minor
adjustments to temperatures, winds, and sky cover were also made
but overall the ongoing forecast remains on track.
Previously... 7:00 PM
Update...Have increased pops across Northern NH and Western
Maine as a pre- frontal 500mb shortwave trough begins to
approach the region from Quebec province. Convection is
beginning to fire across VT ahead of a large cluster of storms
in the Saint Lawrence river valley area. WV sat imagery shows
the trough that the CAMs are picking up on with the RAP and HRRR
keeping activity going until at least midnight across the
northern areas. A few strong cells could be possible, and a
isolated SVR can't be ruled out at this time, but that is a low
prop at this point with a setting sun and decreasing surface
instability.
The classic triple H this afternoon: Hazy, hot and humid as smoke
from wildfires in Manitoba combines with a warm and sticky airmass.
While the Haze is thick enough to reduce visibility to 5 miles and
may be keeping us just slightly cooler most of the region is still
at or above 80F.
A glace to the Northwest shows what's to come. The thickest portion
of the haze ends at the St. Lawrence valley and just behind it
convection is beginning to fire ahead of another short
wave/cold front just starting to drop into southern Quebec.
Timing out this boundary, we've still got most of the afternoon
to go in the hot haze before any of the convection can reach the
US/Canada border, which should occur around sunset. This
morning's sounding out of Maniwaki shows a region of steep lapse
rates around 700mb which should help to increase instability.
That said, there is also quite a bit of dry air aloft. Overall
it's a marginal environment for severe storms, but some gusty
winds can't be ruled out in Northwestern Maine late this
evening.
Well behind the front we have much drier air moving in but we'll
need it to get here first. While the northern parts of NH and
western Maine may see that benefit tonight the Maine coast will
likely wait out almost until sunrise, and thus continued fog
overnight along the midcoast is expected.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday a second stronger short wave will push through the
region. This will bring scattered showers and thunderstorms to
especially the southern Maine and NH south of the White
mountains. Forecast soundings suggest some marginal severe
storms are possible, with gusty winds being the main threat.
Have kept a mention of gusty winds in for the highest PoP.
Overnight behind the front the drier air will come in allowing
temperatures to drop. Have leaned on the cooler side of the
distribution putting the mountains into the upper 40s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The long term pattern will continue to be dominated by troughing
across eastern North America, with generally below normal
temperatures and frequent frontal passages through the next week.
The pattern doesn't look particularly rainy, but the chances for
showers will increase with the frontal passages roughly every other
day.
Breaking it all down, a frontal boundary will be south of the area
by Wednesday morning, but lingering showers may still remain across
southern New Hampshire. These will diminish by the afternoon hours
as high pressure builds into the area. Highs will mainly be in the
low to mid 70s.
The influence of the high pressure will be short lived however, as
low pressure rides northwest of the area on Thursday. Thursday will
start off dry, but a triple point low is likely to develop across
the eastern Great Lakes south of the parent low, bringing widespread
showers and likely a few thunderstorms into the region later
Thursday afternoon through Friday morning. They should move out by
Friday mid-morning, but the trough will be deepening on Friday, with
cooling temperatures aloft likely leading to some pop up afternoon
showers.
The low pressure will strengthen as it moves through the Canadian
Maritimes on Friday and Saturday, becoming anomalously strong for
this time of the year. This will likely lead to some breezy
conditions late Friday afternoon, and then resuming again on
Saturday once daytime heating resumes. A weak ridge will build
in at the surface for Saturday yielding sunshine, but the upper
level trough will reach its maxima on Saturday and Sunday as
cool Canadian air pours into the region.
Another front will likely approach the region late Sunday and into
Monday, bringing another threat of showers and a fresh shot of cool
air for early next week.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Short Term... MVFR visibilities in Haze will continue through
evening before the residual smoke plume moves off shore,
thereafter VFR and clear skies will be the rule, although a few
scattered showers are possible in the north tonight. Valley fog
will drop conditions to LIFR for LEB and HIE, with additional
IFR fog along the coast for RKD. tomorrow sunny skies with just
a chance for scattered afternoon across southern New Hampshire.
Long Term...
Some lingering showers are possible across southern New
Hampshire Wednesday morning. A few pop up showers are possible in
the afternoon, but otherwise VFR conditions are expected
through midday Thursday. A frontal boundary will likely bring
widespread showers late Thursday through early Friday. VFR
conditions return midday Friday outside of a few afternoon pop
up showers and remain through Saturday. Some gusty northwest
winds are possible late Friday and again on Saturday. Scattered
showers likely return late Sunday.
&&
.MARINE...
Short Term...Hazy skies will continue across the waters this evening as
weak southwesterly flow continues. A cold front will cross the
region tomorrow afternoon switching winds to northwesterly.
Long Term...
High pressure will build into the area on Wednesday through
early Thursday, before an area of low pressure moves in from the
west late Thursday through early Friday. A period of SCA
conditions with southerly winds are possible Thursday afternoon
and night ahead of the system. The low will move into the
Canadian Maritimes on Friday and strengthen, possibly bringing
SCA conditions with northwesterly winds late Friday through
early Saturday. High pressure builds across the waters during
the day on Saturday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Dumont/Tubbs
Hazardous weather outlook, Jul 26, 8:29 AM EST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
929 AM EDT Mon Jul 26 2021
MEZ007>009-012>014-019>022-024>028-033-NHZ001>004-271330-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
929 AM EDT Mon Jul 26 2021
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.
.DAY ONE...Today and tonight.
Isolated thunderstorms are expected this afternoon. A few strong to
severe storms are possible, with gusty winds being the primary
concern.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ018-023-NHZ005>015-271330-
Interior York-Coastal York-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
929 AM EDT Mon Jul 26 2021
This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-271330-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
929 AM EDT Mon Jul 26 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Coos
- When
- July 26, 10:00 PM EST to 10:45 PM EST
- Where
- Coos County, Lancaster to 0.69 mi NE of Riverton
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 44.480, -71.570
Two consecutive thunderstorms rolled into Lancaster and Jefferson between 1030 PM and 1130 PM on the evening of the 25th. These fairly discrete thunderstorms were fairly small, but produced torrential rainfall with high rates of precipitation. Radar estimates the storms peaked around 11 PM where it dropped an estimated 0.75 in 15 minutes. Even total rainfall was approaching near 1.75. North Road washed out one lane at sharp curve near Gore Rd in Lancaster, NH. Approximately 20ft of lane missing, another 30ft undermined. A tributary of the Garland Brook came out of banks and produced the washout. Minor injuries to the driver in the car that drove into the water-covered washout and down into the ditch. Another washout was very close at Brook Road due to a failed culvert, also in Lancaster.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 26, 2021$1.9 million · EF1 · 10 events
- Hail and Damaging Winds in Maryland, July 26, 2021$413,000 · 1.25 in hail · 8 events
- Damaging Winds and Lightning Strike in Virginia, July 26, 20212 injured · $63,000 · 60 kt wind · 18 events
- Damaging Winds in Michigan, July 26 to 27, 2021$151,000 · 78 kt wind · 6 events
- Flash Flooding and Hail in New Mexico, July 26, 2021$145,000 · 0.88 in hail · 4 events
- Damaging Winds in District of Columbia, July 26, 2021$120,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, July 26, 2021$25,000 · 3 in hail · 29 events
- Damaging Winds and Lightning Strikes in Virginia, July 26, 20211 injured · $29,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Virginia, July 26, 2021$40,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, July 26 to 27, 202167 kt wind · 27 events
- Flash Flooding in California, July 26, 2021$26,000 · 7 events
- Hail and Damaging Winds in Wisconsin, July 26 to 27, 20213 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976001.